Managing anaphylaxis after vaccination

21 October 2019

 

An adverse event following immunisation (AEFI) is any negative reaction that follows vaccination.

The most serious immediate AEFI is anaphylaxis. Severe anaphylactic reactions usually happen rapidly, within 15 minutes of vaccination.Anaphylaxis after routine vaccination is very rare, but can be fatal.

All immunisation providers must be able to: 

Managing Anaphylaxis

Anaphylaxis is a life-threatening emergency and needs immediate adrenaline administration.Keep an anaphylaxis response kit on hand at all times – see Preparing an anaphylaxis response kit. Check the contents regularly to ensure they are up to date and not expired

Anaphylaxis kit should contain:

Before each vaccination session, check that you have the protocols, equipment and medicines to manage anaphylaxis.See the Australian Immunisation Handbook for more details.

Further information: